New Hampshire, 2016

Hail and Damaging Winds in New Hampshire, June 29, 2016

June 29, 2016 · NWS GYX · 4 events in 3 counties and zones

A very moist airmass was in place across the region on the afternoon of June 29th as a shortwave and associated cold front approached from the west. Convection developed ahead of the front producing several reports of wind damage and large hail across southern New Hampshire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A very moist airmass was in place across the region on the afternoon of June 29th as a shortwave and associated cold front approached from the west. Convection developed ahead of the front producing several reports of wind damage and large hail across southern New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 29, 9:04 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 29, 9:04 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1004 AM EDT WED JUN 29 2016

.SYNOPSIS...
Weak low pressure and an associated cold front will push east
through the region today through tonight. High pressure will build
in from the west Thursday. A cold front will approach from the
west on Friday and will cross the region Friday night. A trough of
low pressure will linger over the region Saturday through Sunday.
High pressure will build in from the west Sunday night through
Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10am update...First round of precipitation has moved off to the
east. Cloud cover remains across the region which may help to
limit convective initation for the next few hours. That said, some
in cloud lightning in showers is already occuring across southern
New Hampshire. With precipitable water values of 1.63 inches...
approaching the 90th percentile and mesoscale models suggesting
more shower activity to once again for over the mountains have
issued a Flash Flood watch for the mountains for this afternoon.
Those areas have already received around 1-2 inches and up to 8
inches which means flash flood amounts are significantly lower. To
the south without much rain yesterday amounts to produce flooding
remain higher. In addition to flooding rains have added small hail
and gusty winds as CAPE values climbed to near 1000 J/kg.

710 am...Showers, and some embedded thunder and torrential
downpours, continue to track NNE. These will shift out of the CWA
in the next hour or two, followed by a little break for the rest
of the morning, before another round of convection develops around
midday and continues thru the afternoon.

Previously...Ongoing showers/t-storms with period spells of heavy
rain associated with wave exiting base of 500 mb trough to our
west. These will continue to lift NNE thru about 10z or so before
exiting the CWA. There is a bit of lull after that, which should
last thru most of the morning, although a brief shower cannot be
rule out before the cold front works through this afternoon, and
will being another round of showers and storms. The good news for
some is that the front should cross the CT vly and central and nrn
NH earlier in the day, and may limit total rainfall associated
with any storms there this afternoon, as dry air works in at mid
levels. The heavy rain threat will shift further east into
southern NH and western/central ME, but even here, the mid-level
drying may help to mitigate the heavy rain threat, as will the
stronger winds aloft.

Tricky part of the forecast will be the potential for any strong
to severe storms. Dew points in the mid 60s will help, but extent
of any potential clearing will be the deciding factor whether
organized storms can form. If they do there is enough vertical
shear and strong enough winds aloft to produce some bowing
segments with wind damage.

Any partial clearing will be away from the coast in central and
southern and interior SW ME. Otherwise, look for clouds to linger
along the coast and in the mountains. Look for highs ranging from
near 80 in southern NH to generally the low to mid 70s in the
mountains and along the ME coast north of York county.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Although there could be a few lingering showers or storms in the
pre-sunset part of this evening. Should see things begin to clear
around sunset. Timing of the fropa will limit the amount of dry
air that pushes in at the surface and will likely be dealing with
some fog...and perhaps low clouds in the coastal plain tonight.
Should see some drying in the north...and lows will certainly be
cooler than this morning...ranging from the mid 50s north to
around 60 coastal areas and the urban areas of southern NH.

Once the sun rises Thursday will see any lingering fog and low
clouds dissipate and drier air will mix down. Although westerly
flow will be weak, downslope should warm the coastal plain before
a sea breeze develops mid-late afternoon. Highs will range from
the upper 70s in the mtns, to around 80 on the coast /but mid-
upper 70s at the beaches/, to the low mid 80s in the interior
areas of the coastal plain.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
High pressure will hold off the east coast Thursday night as a cold
front approaches from the west. Expect partly cloudy skies
overnight with lows from the lower 50s north to the lower 60s
south.

Cold front will approach from the west on Friday with timing looking
good for afternoon showers and thunderstorms. Increasing shear during
the afternoon may result in some severe cells during the late
afternoon and evening as strong shortwave swings in from the west.
Pwats approaching 1.5 inches will likely result in some  heavy
downpours with these storms. High temps will range through the 80s
from north to south with onshore flow capping temps at the coast in
the upper 70s.

Cold front will gradually push east of the forecast area Friday night.
Evening showers and thunderstorms will gradually come to an end
through midnight. Lows will range from the mid 50s to mid 60s.

Broad deep upper low will settle into the northeast on Saturday.
Looking for a mix of clouds and sun for a majority of the day with
highs ranging from the mid 70s to lower 80s.

Expect increasing clouds Saturday night as upper low continues to swing
in from the west. Should see skies becoming mostly cloudy in northern
zones along with a chance of showers. Downwind of the mountains just
looking for variable clouds. Lows overnight will range through the 50s.

Cyclonic flow will continue on Sunday as upper trough axis pushes
east. Looking for clouds to persist in the mountains along with a
chance of showers. Expect a fair amount of cloudiness downwind of
the mountains. Highs will range through the 70s to near 80.

High pressure will build in from the west Sunday night as upper low
lifts out of the northeast. Expect gradual clearing overnight with lows
in the 50s.

High pressure will build south of the region on Monday producing mostly
sunny skies and moderating temps.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Short Term...IFR or lower conds this morning will improve
somewhat, and may see MVFR in interior later this morning, with
possible VFR this afternoon away from the coast. Fog will likely
redevelop tonight and drop most terminals to IFR again tonight,
but look for the fog to burn off early Thursday with VFR through
the day.

Long Term...VFR Thursday night. Areas of MVFR/IFR ceilings/vsby
in afternoon and evening convection Friday. VFR Saturday through
Sunday.

&&

.MARINE...
Short Term...Winds and seas remain below SCA today through
Thursday.

Long Term...Sca's likely on Sunday.

&&

.FIRE WEATHER...

&&

.HYDROLOGY...
Given previous very dry conditions, not expecting any
problems with rivers. Flooding issue will continue to focus on
localized very heavy rainfall today, although the threat looks
somewhat diminished from Tuesday, as drier moves in aloft later
today and limits rainfall efficiency.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch until 8 PM EDT this evening for MEZ007>009.
NH...Flash Flood Watch until 8 PM EDT this evening for NHZ001-002.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
FIRE WEATHER...
HYDROLOGY...
Hazardous weather outlook, Jun 29, 3:46 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
446 AM EDT WED JUN 29 2016

MEZ007>009-012>014-NHZ001>009-011-012-015-300900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-CHESHIRE-EASTERN HILLSBOROUGH-
WESTERN AND CENTRAL HILLSBOROUGH-
446 AM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL MAINE...WEST
CENTRAL MAINE...WESTERN MAINE...NEW HAMPSHIRE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE LIKELY TODAY. A FEW OF THESE
STORMS MAY PRODUCE STRONG GUSTY WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ153-MEZ018>028-NHZ010-013-014-300900-
CASCO BAY-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
446 AM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...MAINE...SOUTH CENTRAL MAINE...SOUTHWEST MAINE...CENTRAL
NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE LIKELY TODAY. A FEW OF THESE
STORMS MAY PRODUCE STRONG GUSTY WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>152-154-300900-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
446 AM EDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 29, 7:10 AM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
810 AM EDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             13 NW THE FORKS         45.47N  70.16W
06/28/2016  E0.50 INCH       SOMERSET           ME   PUBLIC

0551 PM     FLASH FLOOD      6 NNW THE FORKS         45.42N  70.02W
06/28/2016                   SOMERSET           ME   DEPT OF HIGHWAYS

            RT 201 REDUCED TO ONE LANE DUE TO FLOODING

0715 PM     FLASH FLOOD      12 S JACKMAN            45.45N  70.26W
06/28/2016                   SOMERSET           ME   PUBLIC

            SLIM HAGGLE ROAD UNDER 2 TO 3 FEET OF WATER...STREAMS
            OUT OF BANKS. 7.16 INCHES OF RAIN IN THE LAST 5 HOURS.

0827 PM     FLASH FLOOD      9 SE ATTEAN             45.50N  70.17W
06/28/2016                   SOMERSET           ME   TRAINED SPOTTER

            WATER FLOWING OVER SPENCER ROAD.

1023 PM     FLASH FLOOD      6 NNW THE FORKS         45.42N  70.02W
06/28/2016                   SOMERSET           ME   DEPT OF HIGHWAYS

            RT 201 REDUCED TO 1 LANE AGAIN WATER RISING

1230 AM     FLASH FLOOD      LONG POND               45.62N  70.09W
06/29/2016                   SOMERSET           ME   DEPT OF HIGHWAYS

            WATER OVER RT 6/15 IN LONG POND

&&

EVENT NUMBER GYX1602086 GYX1602087 GYX1602088 GYX1602089 GYX1602090
GYX1602091

MC
Special weather statement, Jun 29, 11:27 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1227 PM EDT WED JUN 29 2016

MEZ018-NHZ008>010-013-015-291730-
INTERIOR YORK ME-MERRIMACK NH-INTERIOR ROCKINGHAM NH-STRAFFORD NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-BELKNAP NH-
1227 PM EDT WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  INTERIOR YORK COUNTY IN MAINE
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  INTERIOR ROCKINGHAM COUNTY IN NEW HAMPSHIRE
  STRAFFORD COUNTY IN NEW HAMPSHIRE
  WESTERN AND CENTRAL HILLSBOROUGH COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 130 PM EDT

* AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  BARNSTEAD TO NEAR SOUTH HOOKSETT...MOVING TO THE NORTHEAST AT 15
  MPH.

* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO
  POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
  STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE
  OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCHESTER...
  NORTHWOOD...
  BARRINGTON...
  SOUTH HOOKSETT...
  AND RAYMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4298 7153 4332 7123 4343 7086 4305 7110
      4300 7139 4301 7140 4302 7145 4304 7146
      4302 7149 4299 7150
TIME...MOT...LOC 1618Z 243DEG 11KT 4329 7123 4307 7142

MLE
Local storm report, Jun 29, 11:42 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1242 PM EDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     TSTM WND DMG     LEBANON                 43.39N  70.85W
06/29/2016                   YORK               ME   PUBLIC

            METAL STORAGE SHED BLOWN DOWN... ALONG WITH A COUPLE OF
            HUGE TREES.

&&

EVENT NUMBER GYX1602092

POHL

The radar

The Portland,ME radar (KGYX), 88 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Strafford

When
June 29, 12:00 PM EST to 12:04 PM EST
Where
Strafford County, Rochester
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.300, -70.980

A severe thunderstorm downed large branches on power lines in Rochester.

Thunderstorm Wind, Strafford

When
June 29, 12:30 PM EST to 12:35 PM EST
Where
Strafford County, Somersworth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.270, -70.880

A severe thunderstorm downed a tree on wires in Somersworth.

Hail, Belknap

When
June 29, 2:15 PM EST to 2:20 PM EST
Where
Belknap County, Meredith
Measured
0.88 in hail
Reported by
Public
Coordinates
43.650, -71.500

A thunderstorm produced 0.88 inch hail in Meredith.

Hail, Rockingham

When
June 29, 5:08 PM EST to 5:13 PM EST
Where
Rockingham County, Seabrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.900, -70.850

A severe thunderstorm produced 1.00 inch hail in Seabrook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2016Every state in 2016This day in weather historyWarnings in New Hampshire, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644676, 644677, 644678, 644679.